Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Miami, FL

July 21, 2017Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 21, 2017, 1:32 PM EDT for Palm Beach County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 1:32 PM EDT (17:32 UTC)
Expired
Jul 21, 2017, 1:48 PM EDT
In force
16 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 141 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS52 KMFL 211732
SVRMFL
FLC099-211800-
/O.NEW.KMFL.SV.W.0024.170721T1732Z-170721T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
132 PM EDT FRI JUL 21 2017

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northeastern Palm Beach County in southeastern Florida...

* Until 200 PM EDT

* At 132 PM EDT, a severe thunderstorm was located near Port Of Palm 
  Beach, or near Palm Beach Gardens, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach and
  Palm Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2681 8003 2666 8003 2669 8023 2696 8026
      2696 8014 2697 8014 2697 8005
TIME...MOT...LOC 1730Z 207DEG 7KT 2677 8012 

HAIL...0.75IN
WIND...60MPH
 
$$

IRL
2 follow-up statements
548 
WWUS52 KMFL 211744
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
144 PM EDT FRI JUL 21 2017

FLC099-211800-
/O.CON.KMFL.SV.W.0024.000000T0000Z-170721T1800Z/
Palm Beach FL-
144 PM EDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...

At 144 PM EDT, a severe thunderstorm was located over Palm Beach
Gardens, moving north at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach and Palm
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2681 8003 2670 8004 2671 8018 2696 8026
      2696 8014 2697 8014 2697 8005
TIME...MOT...LOC 1744Z 201DEG 8KT 2682 8011 

HAIL...0.75IN
WIND...60MPH
 
$$

IRL
919 
WWUS52 KMFL 211748
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
148 PM EDT FRI JUL 21 2017

FLC099-211758-
/O.CAN.KMFL.SV.W.0024.000000T0000Z-170721T1800Z/
Palm Beach FL-
148 PM EDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds of 45 
to 55 mph are still possible with this thunderstorm.

LAT...LON 2681 8003 2670 8004 2671 8018 2696 8026
      2696 8014 2697 8014 2697 8005
TIME...MOT...LOC 1743Z 207DEG 7KT 2683 8011 

$$

IRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:11 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 21, 8:11 AM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
811 AM EDT Fri Jul 21 2017

.AVIATION...
Active weather looks possible through most of the day, and with
the storm motion from the southwest, convection will be pushed
towards the east coast TAF sites. Thunderstorms should hold off
through at least mid morning, but SHRA may be possible, except
for the Gulf coast where TSRA/VCTS is possible as cells move
onshore. While VFR is forecast, some localized IFR is possible
under heavy showers and storms. Convective activity should
diminish this evening.

&&

.UPDATE...
Have updated the forecast with the latest hi-res and synoptic
model data. The new runs have slightly reduced PoPs through the
day, as well as chances for thunderstorms, but still remain mostly
in the high end chance category. Storm motion is from the
southwest this morning, which should keep the Atlantic coast drier
first thing this morning, but should cause more activity for the
Atlantic metro areas by late morning into early afternoon.
Otherwise, only tweaked other forecast parameters to account for
current conditions.

&&

.PREV DISCUSSION... /issued 310 AM EDT Fri Jul 21 2017/

DISCUSSION...
Short Term (Today-Sunday)...models depict a mid level trough
located across the eastern seaboard, which combined with the
western edge of a high pressure cell over the west Atlantic will
keep a generally light southerly flow over South Florida today.
This weather regime will result in continuing deep tropical
moisture advection from the Caribbean and the Gulf of Mexico,
supporting numerous showers and thunderstorms this afternoon.
Best chances of rain reside over interior areas, but a few strong
storms are certainly possible over the Atlantic metro areas.

Little changes can be seen on model guidance for the rest of the
weekend, with a good general consensus of having a mid level
closed low developing at the base of the aforementioned trough
later today, which cuts off and drifts to the southwest as it
dissipates. Meanwhile, a drier air mass is also expected to
filter into the region, bringing a decrease in shower activity and
fewer thunderstorms. Winds also shift to a more easterly/southeasterly
regime as a sfc ridge expands across the western Atlantic and
into the state. Therefore, a more typical summertime Florida
weather pattern should return for the rest of the weekend. Expect
showers and thunderstorms developing along the Atlantic and Gulf
coast sea breezes during the late morning and then pushing inland
during the afternoon.

Long term (Sunday night-Thursday)...deep ridging establishes next
week with mainly east to southeasterly flow over South Florida.
Generally dry conditions will prevail during the long term, except
for periods of scattered showers and thunderstorms each afternoon
and early evening as sea breezes develop. Temperatures will remain
near normal values throughout the forecast period.

MARINE...
Scattered to numerous showers and thunderstorms will continue to
affect the Atlantic and Gulf coastal waters today, with
south/southeasterly winds in the 10 to 15 knots range at times.
Winds then shift to the east/southeast by early next week. Wave
heights will be 3 feet or less across the Atlantic and Gulf
coastal waters.

Brief periods of rough seas and gusty winds will accompany any
thunderstorm that forms.

AVIATION...
Isolated showers, with a few rumbles of thunder, will begin to
develop over the waters along the east coast around 10Z and
transition to VCTS by mid morning. Light south southeast winds
will prevail along the east coast, and a Gulf breeze along the
west coast. VCTS conds are expected to develop during the
afternoon, due to sea breeze interaction.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  91  77  92  77 /  60  40  50  30
Fort Lauderdale  90  78  90  79 /  40  30  40  20
Miami            91  78  91  79 /  50  20  40  20
Naples           90  77  92  77 /  50  20  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...13
DISCUSSION...17/AR
MARINE...17/AR
AVIATION...13
Hazardous weather outlook, Jul 21, 9:30 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
930 AM EDT Fri Jul 21 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
930 AM EDT Fri Jul 21 2017

...THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY...
...POOR DRAINAGE FLOODING POSSIBLE WITH HEAVIER RAINFALL...
...WATERSPOUTS POSSIBLE OVER LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are forecast to develop across South
Florida during the late morning hours, increasing in coverage across
the interior and the the Atlantic coast metro during the afternoon
and evening. The primary threats will be lightning, heavy rainfall,
and gusty wind.

Waterspouts: Waterspouts are possible over all the local waters
today, primarily through the early afternoon hours.

Flooding: Locally heavy rainfall may lead to poor drainage flooding
in urbanized and low lying areas. The primary impact will be
significant ponding of water on roadways.

Hail: Small hail may be possible with any stronger thunderstorms
across South Florida today.

Wind: Thunderstorm wind gusts of 45 to 50 miles per hour is possible
with any stronger thunderstorms today, especially in the eastern
half of the region.

Temperatures: Heat index values for the interior and west coast are
forecast to reach between 105 to 107 this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous thunderstorms are possible each day, with the
greatest coverage shifting this weekend to interior and Gulf Coast
in the afternoons and evenings. Frequent lightning, gusty winds, and
torrential rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jul 21, 1:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
111 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             2 WSW BOYNTON BEACH     26.52N  80.12W
07/21/2017  E0.25 INCH       PALM BEACH         FL   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PEA SIZE HAIL ASSOCIATED
            WITH A SEVERE THUNDERSTOMR IN BOYNTON BEACH AT 101PM
            EDT.

&&

EVENT NUMBER MFL1700284

KELLY
Special weather statement, Jul 21, 1:13 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
113 PM EDT FRI JUL 21 2017

FLZ067-068-168-211800-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
113 PM EDT FRI JUL 21 2017

...Significant Weather Advisory for frequent to excessive lightning,
small hail and 45 to 55 mph winds for northeastern Palm Beach County
Until 200 PM EDT...

* At 113 PM EDT...Doppler radar was tracking strong thunderstorms
  over Royal Palm Estates, or near West Palm Beach, moving northeast
  at 10 mph.

* The primary impacts will be frequent to excessive lightning, gusty
  winds from 45 TO 55 mph, small hail, torrential downpours, or a
  combination of these are possible. Lightning is the number one
  weather related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Lake
  Worth, Riviera Beach, Palm Beach, Tequesta, Juno Beach, Greenacres,
  Royal Palm Beach, Palm Springs, North Palm Beach, Lake Park,
  Haverhill, Cloud Lake, Palm Beach International Airport, Port Of
  Palm Beach, Golden Lakes and North County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to street flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2667 8002 2666 8003 2661 8004 2666 8025
      2696 8028 2696 8014 2697 8014 2697 8006
TIME...MOT...LOC 1713Z 211DEG 8KT 2668 8012

IRL
Local storm report, Jul 21, 1:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
115 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     MARINE TSTM WIND 3 ESE FISHER ISLAND     25.75N  80.10W
07/21/2017  M40 MPH          AMZ651             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 40 MPH 35 KNOTS WAS
            RECORDED BY THE WXFLOW MESONET SITE XGVT AT A HEIGHT OF
            72 FT AT 1257 PM EDT.

&&

EVENT NUMBER MFL1700285

KELLY
Local storm report, Jul 21, 1:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
119 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     MARINE TSTM WIND 2 S DOWNTOWN MIAMI      25.75N  80.20W
07/21/2017  M42 MPH          AMZ630             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 42 MPH 37 KNOTS WAS
            RECORDED BY THE WEATHERBUG MESONET SITE PPFMS LOCATED AT
            THE PHILLIP AND PATRICIA FROST MUSEUM OF SCIENCE AT 1247
            PM EDT.

&&

EVENT NUMBER MFL1700286

KELLY
Local storm report, Jul 21, 1:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
121 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 ESE HAVERHILL         26.68N  80.10W
07/21/2017  M54 MPH          PALM BEACH         FL   ASOS

            A THUNDERSTORM WIND GUST OF 54 MPH 47 KNOTS WAS
            RECORDED AT THE PALM BEACH INTERNATIONAL AIRPORT ASOS
            SITE AT 115PM EDT.

&&

EVENT NUMBER MFL1700287

KELLY
Local storm report, Jul 21, 1:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
124 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     MARINE TSTM WIND 8 SSE KEY BISCAYNE      25.59N  80.10W
07/21/2017  M40 MPH          AMZ651             FL   C-MAN STATION

            A MARINE THUNDERSTORM WIND GUST OF 40 MPH 35 KNOTS WAS
            RECORDED BY THE C-MAN STATION FWYF1 FOWEY ROCKS AT AN
            ELEVATION OF 144 FT AT 100 PM EDT.

&&

EVENT NUMBER MFL1700288

KELLY

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:22 AM EDTSpecial Marine WarningMFL38 min
Jul 21, 10:24 AM EDTSpecial Marine WarningMFL96 min
Jul 21, 10:41 AM EDTSpecial Marine WarningMFL49 min
Jul 21, 10:49 AM EDTSpecial Weather StatementMFLMonroe41 min
Jul 21, 11:39 AM EDTSpecial Weather StatementMFLMiami-Dade51 min
Jul 21, 11:41 AM EDTSpecial Weather StatementMFLBroward49 min
Jul 21, 11:44 AM EDTSpecial Weather StatementMFLHendry46 min
Jul 21, 11:45 AM EDTSpecial Weather StatementMFLCollier45 min
Jul 21, 12:19 PM EDTSpecial Marine WarningMFL56 min
Jul 21, 12:22 PM EDTSpecial Weather StatementMFLBroward38 min
Jul 21, 12:27 PM EDTSpecial Marine WarningMFL48 min
Jul 21, 12:48 PM EDTSpecial Weather StatementMFLGlades42 min
Jul 21, 12:50 PM EDTSevere Thunderstorm WarningMFLPalm Beach40 min
Jul 21, 12:54 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Jul 21, 12:55 PM EDTSpecial Marine WarningMFL35 min
Jul 21, 1:11 PM EDTSpecial Marine WarningMFL49 min
Jul 21, 1:13 PM EDTSpecial Weather StatementMFLPalm Beach47 min
Jul 21, 1:36 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.